• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

About FDA

  • Print
  • Share
  • E-mail

Drug Safety Oversight Board Meeting, September 19, 2013

Public Summary

The following Drug Safety Communications (DSCs) have posted since the July 18, 2013 DSB meeting:

  • July 26, 2013: Nizoral (ketoconazole) – FDA is taking several actions related to Nizoral (ketoconazole) oral tablets, including limiting the drug’s use, warning that it can cause severe liver injuries and adrenal gland problems and advising that it can lead to harmful drug interactions with other medications. FDA has approved label changes and added a new Medication Guide to address these safety issues. As a result, Nizoral oral tablets should not be a first-line treatment for any fungal infection. Nizoral should be used for the treatment of certain fungal infections, known as endemic mycoses, only when alternative antifungal therapies are not available or tolerated. The topical formulations of Nizoral have not been associated with liver damage, adrenal problems, or drug interactions. These formulations include creams, shampoos, foams, and gels applied to the skin, unlike the Nizoral tablets, which are taken by mouth. 
  • July 29, 2013: Larium (mefloquine) – FDA is advising the public about strengthened and updated warnings regarding neurologic and psychiatric side effects associated with the antimalarial drug mefloquine hydrochloride. A boxed warning, the most serious kind of warning about these potential problems, has been added to the drug label. FDA has revised the patient Medication Guide dispensed with each prescription and wallet card to include this information and the possibility that the neurologic side effects may persist or become permanent. The neurologic side effects can include dizziness, loss of balance, or ringing in the ears. The psychiatric side effects can include feeling anxious, mistrustful, depressed, or having hallucinations. 
  • August 1, 2013: Acetaminophen-containing products: FDA is informing the public that acetaminophen has been associated with a risk of rare but serious skin reactions. These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal. Acetaminophen is included in many prescription and over-the-counter products. Reddening of the skin, rash, blisters, and detachment of the upper surface of the skin can occur with the use of drug products that contain acetaminophen. These reactions can occur with first-time use of acetaminophen or at any time while it is being taken. Other drugs used to treat fever and pain/body aches (e.g., non-steroidal anti-inflammatory drugs, or NSAIDS, such as ibuprofen and naproxen) also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels. 
  • August 15, 2013: Fluoroquinolone antibacterial drugs: FDA has required the drug labels and Medication Guides for all fluoroquinolone antibacterial drugs be updated to better describe the serious side effect of peripheral neuropathy. This serious nerve damage potentially caused by fluoroquinolones may occur soon after these drugs are taken and may be permanent. 
  • August 29, 2013: Gilenya (fingolimod): The U.S. Food and Drug Administration (FDA) is alerting the public that a patient in Europe diagnosed with possible multiple sclerosis (MS) has developed a rare and serious brain infection after taking the drug Gilenya (fingolimod). This is the first case of this disease, called progressive multifocal leukoencephalopathy or PML, reported following the administration of Gilenya to a patient who had not previously received Tysabri (natalizumab), an MS drug associated with a higher risk of PML.

The DSB heard presentations on three topics:

  1. Mitoxantrone use in multiple sclerosis: Compliance with cardiac monitoring
  2. Drug-induced methemoglobinemia: Local anesthetic sprays
  3. Home administration of a chemotherapeutic

The views expressed by non-CDER employees are those of the individual and not necessarily the opinion of their respective government agency.

Mitoxantrone use in multiple sclerosis: Compliance with cardiac monitoring

Dr. Salma Lemtouni, of CDER’s Safe Use Initiative (SUI), provided background for the Board concerning cardiotoxicity monitoring in multiple sclerosis patients treated with mitoxantrone. She reviewed the history of the issue at FDA and explained the SUI project, including the formation of a working group, strategies considered by the working group for implementation of its goals, as well as the challenges associated with moving forward. Besides the SUI staff, the working group is composed of stakeholders within the neurology field, including the invited guest speakers from the VA and Kaiser-Permanente.

Dr. Christopher Bever, Professor, Departments of Neurology, Pharmacology and Experimental Therapeutics and Physical Therapy and Rehabilitation Science, University of Maryland School of Medicine and Associate Chief of Staff for Research and Development and Director, MS Center of Excellence - East, VA Maryland Health Care System , presented the clinical features and pathogenesis of multiple sclerosis, the multiple sclerosis treatment landscape in 2000, and VA system-level management of mitoxantrone use in the treatment of multiple sclerosis. Dr. William J. Culpepper, Associate Director for Epidemiology and Outcomes, MS Center of Excellence – East, VA Maryland Health Care System, presented the Veterans Health Administration’s experience with mitoxantrone use in multiple sclerosis. This included the history of mitoxantrone use for multiple sclerosis patients within the VA system, as well as prescription-level data that identified all veterans who used mitoxantrone for that indication from FY2002 forward. He described ongoing surveillance efforts to identify cases of left ventricular ejection fraction dysfunction in veterans who received mitoxantrone for multiple sclerosis in the past.

Dr. Shilpa Kinikar, clinical pharmacy specialist for the Department of Neurology within Kaiser-Permanente, Colorado (KPCO) and Clinical Assistant Professor for the University of Colorado Skaggs School of Pharmacy and Pharmaceutical Sciences, presented surveillance efforts within KPCO to track patients treated with multiple sclerosis that were treated with mitoxantrone. She described ongoing efforts within KPCO to better track and monitor these patients to assure appropriate monitoring for cardiotoxicity.

Drug-induced methemoglobinemia: Local anesthetic sprays

Dr. Kellie Taylor, Deputy Director, Division of Medication Error Prevention and Analysis within CDER’s Office of Surveillance and Epidemiology, presented an update on drug-induced methemoglobinemia and local anesthetic sprays, including the history of the issue. The purpose of her talk was to update DSB on the safety issue and ongoing evaluations, specifically focusing on the data from CDER’s Division of Drug Safety Research. The CDER working group focusing on this safety issue hopes to gather input from the DSB to further inform FDA actions related to this safety issue.

Dr. Neil Hartman, CDER’s Division of Drug Safety Research (DDSR), presented the DDSR studies on the relative extent of methemoglobin formation with benzocaine and lidocaine. The purpose of the study was to characterize the ability of benzocaine and lidocaine to form methemoglobin, as well as to understand the possible mechanism of its formation with benzocaine and lidocaine. The study found that lidocaine appears considerably less likely to generate methemoglobin than benzocaine.

Dr. Fran Cunningham, Associate Chief Consultant, Medication Safety PBM, and Director, Center for Medication Safety in the Department of Veterans Affairs (VA) presented an overview of topical benzocaine actions at the VA. She presented a brief history summarizing VA’s benzocaine actions, as well as the VA Adverse Drug Event Reporting System (ADERS) reports and methemoglobinemia cases in the VA database. She described the process VA undertook to remove benzocaine-containing topical sprays from VA facilities. She also discussed VA’s future plans related to this topic, including assessing trends related to methemoglobinemia after the removal of topical benzocaine from VA facilities.

Home administration of a chemotherapeutic

Dr. Robert Kane, Deputy Director for Safety, Division of Hematology Products/Office of Hematology and Oncology Products, presented issues for DSB consideration surrounding home therapy options for a chemotherapeutic. The DSB heard Dr. Kane’s presentation and discussed considerations for chemotherapy in the home, including reconstitution, storage, administration, and disposal.